top of page
Search

Accutane and Piercings

Todays blog is to address a common questions piercers get asked- “Can I get a piercing if I am on Accutane?” Unfortunately, the answer is a resounding, through, no. But why? What about this popular acne medication means we can’t pierce you if you take it? Let’s take a closer look!


What is Accutane, and How does it work?


Accutane is a medication used to treat severe cystic acne that has been unresponsive to other treatments. Accutane is designed to treat acne at the source- acne is caused by your pores becoming clogged with oil and dead skin cells, creating a perfect place for skin bacteria to thrive. This in turn creates an inflammatory reaction and the delightful pimples we all love to hate. Accutane helps by shrinking sebaceous glands, reducing oil production and the growth of skin bacteria, and following anti-inflammatory effects.


Like many medications, Accutane has side effects, and this particular drug is known for some somewhat severe ones. If your doctor has prescribed this to you, it is because they have determined that the risks and side effects are worth it to improve your acne.


Some common side effects include chapped and dry lips, dry skin, achy skin, dry eyes, dry nose, sun sensitivity, thinning hair, decreased night vision, nausea, vomiting, headaches, joint pain, and mental health issues. Accutane can increase the risk of damaged joints and broken bones, especially playing contact sports. Accutane also carries such severe risks for pregnancy that it has a black box warning. You can not donate blood while on this medication, or for 1-2 months after you stop.


Because of Accutane’s effects on the skin, many cosmetic procedures are limited when taking or recently off it. Poor scar healing and severe scarring are cited as the primary concern, and most doctors and estheticians ask you to be off Accutane for at least 6-12 months before doing things like waxing, dermabrasion, or laser. Some folks are even told to discontinue shaving while on accutane because of how sensitive their skin has become and the risk of scarring.


How does this relate to piercing?


Your skin is in a very unique and fragile place when you are on Accutane. The entire natural oil production of your skin is disrupted, and your skin, in general, is dryer, easily irritated, and fragile. When we do a piercing, we create a long-term healing wound that requires not only a ton of effort from your body's immune system but your skin to heal correctly. The disruptions accutane creates in your skin inhibit its ability to heal this wound the way it normally would. And it’s not like we are talking about a scratch or scrape that can heal in a few weeks. Piercings take months to heal and require some complex and advanced tissue building on behalf of your body. With the way accutane disrupts the skin, this healing often ends up encountering issues with excessive scar tissue production leading to large, permanent scarring around new piercings that can need a plastic surgeon to correct.


When we pierce you on Accutane, there are very serious risks. Remember, you aren’t even supposed to get waxed on this medication for risk of scarring and damage! Hair removal is much less invasive than an actual body piercing. Difficult healing is the baseline, with Accutane being notorious for causing piercings to have an excessive inflammation response, bleeding, bruising, and rapid irritation bumps. Severe scarring is another concern if you are pierced on Accutane, and irritation bumps that may have been fairly easy to treat normally can become permanent scars on this medication. Thanks to the sun sensitivity of Accutane, hyperpigmentation and discoloration of the skin around healing piercings is also a risk on Accutane. Many clients report even healed piercings becoming irritated, swollen, or having issues on this medication.


Accutane is a powerful; medication that can be life changing for people suffering with severe acne. But it has a reputation as a medication with some of the most severe side effects for a reason- it is disrupting the natural function of your body's largest organ- the skin. If you and your doctor decide accutane is right for you, please let your body focus on the changes it is already undergoing on this medication. You do not need to make this any harder on your body by adding piercings into the mix.


I suggest being at least 3-6 months off accutane before getting any piercings and approaching your first few piercings after this medication with care and caution.





https://www.nhs.uk/medicines/isotretinoin-capsules/side-effects-of-isotretinoin-capsules/



Zhou S, Wang Q, Huang A, Fan H, Yan S, Zhang Q. Advances in Skin Wound and Scar Repair by Polymer Scaffolds. Molecules. 2021 Oct 10;26(20):6110. doi: 10.3390/molecules26206110. PMID: 34684690; PMCID: PMC8541489.

5,789 views0 comments

Recent Posts

See All
bottom of page